Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 21, 2002, 7:26 PM EDT for Athens County, Morgan County, Ohio. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2002, 7:26 PM EDT (23:26 UTC)
- Expired
- Apr 21, 2002, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Athens County, OH, Morgan County, OH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:37 PM EDT | Hail 1.5 | Nelsonville, OH | |
| Apr 21, 7:40 PM EDT | Hail 1 | Glouster, OH | |
| Apr 21, 7:48 PM EDT | Hail 0.75 | Chesterhill, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 212326 SVRRLX OHC009-115-220000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 726 PM EDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN SOUTHEAST OHIO... ATHENS COUNTY IN SOUTHEAST OHIO... * UNTIL 800 PM EDT... * AT 722 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR JACKSONVILLE...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...CHESTERHILL AND GLOUSTER. --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 21, 3:45 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EDT SUN APR 21 2002 ...TONIGHT THROUGH TUESDAY NIGHT... VERY ACTIVE WEATHER SHAPING UP FOR TONIGHT. WARM FRONT IS BISECTING THE REGION AT THE MOMENT. IT IS GENERALLY IN AN EAST WEST LINE FROM HTS TO CRW TO BKW. NORTH OF THE FRONT...MODERATE TO HEAVY RAIN HAS BEEN OCCURRING MOST OF THE DAY. RAIN TOTALS OF .5 TO .75 HAVE BEEN COMMON. ONE REPORT FROM ATHENS OH GAVE 1.75 AND SOME LOCALIZED FLOODING IN LOW LYING AREA WAS REPORTED. TEMPERATURES ARE ALSO QUITE COOL NORTH OF THE BOUNDARY. SOUTH OF THE FRONT HAS BEEN GENERALLY RAIN FREE THIS AFTERNOON AND WITH BREAKS IN THE CLOUD CONDITIONS HAVE BECOME MARGINALLY UNSTABLE. AS THE COLD FRONT AND SFC LOW APPROACH TONIGHT...THE WIND FIELD WILL INTENSIFY WITH 850S WINDS REACHING ABOUT 50KTS. THIS SHOULD HELP GENERATE SOME STRONG TO POSSIBLY SEVERE STORMS. FRONT CLEARS THE REGION BY MORNING...A FEW SHOWERS MAY LINGER IN THE NORTHERN MOUNTAINS. BUT WITH CAA OCCURRING AND WRAP AROUND MOISTURE AVAILABLE...EXPECT TO SEE CONSIDERABLE CLOUDS AS UPSLOPE BEGINS AS WELL. HAVE GONE BETWEEN MOS/MAV GUIDANCE. WITH UPSLOPE IN FULL GEAR MONDAY NIGHT HAVE REINTRODUCED POPS IN NORTHERN MOUNTAINS. PCPN MAY TURN TO SNOW AS COLDER AIR MOVES ACROSS. 850 TEMPS OF AROUND -10 ARE FCST. GUIDANCE TEMPS LOOK REASONABLE. FOR TUESDAY COLD POOL ALOFT SLOWLY MOVES OUT BE THE END OF THE DAY...BUT WITH TEMPS AROUND -4 DURING THE AFTERNOON...EXPECT A FAIR AMOUNT OF CU IS STILL POSSIBLE. THUS HAVE PLAYED A FEW MORE CLOUDS IN THE FCST. HOWEVER...DID GO ABOVE NGM GUIDANCE WITH TEMPS SINCE MONDAY SHOULD BE THE COLDEST AS TEMPS ALOFT BEGIN TO WARM ON TUESDAY. CONDITIONS FINALLY SETTLE DOWN TUESDAY NIGHT AS HIGH PRESSURE MOVES IN A SKIES CLEAR. SHOULD BE GOOD RADIATIONAL NIGH SO TEMPS SHOULD STILL BE RATHER COOL FOR LATE APRIL. EXTENDED:WED-SUN...LITTLE CHANGES THROUGH THE PREVIOUS FCST...WILL ADD ANOTHER CHANCE OF PCPN BY SUNDAY WITH NEXT FRONT MOVES THROUGH THE REGION. .RLX... WV...SVR TSTM WATCH WVZ005-006 WVZ013>017 WVZ024>027 WVZ033>037. VA...SVR TSTM WATCH VAZ003-004. KY...SVR TSTM WATCH KYZ101>103 KYZ105. OH...NONE. .END/ES/ELW
In the hours before
Special weather statement, Apr 21, 5:26 PM EDT, 2 hours before
WVZ016-027-028-212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 526 PM EDT SUN APR 21 2002 A THUNDERSTORM IS PUSHING THROUGH SOUTHEASTERN ROANE COUNTY. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG WINDS AROUND 40 MPH AND FREQUENT LIGHTNING. SMALL HAIL IS NOT OUT OF THE QUESTION. THE STORM IS MOVING EAST SOUTHEASTWARD AROUND 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Apr 21, 7:00 PM EDT, 26 minutes before
KYZ101>103-105-WVZ005-006-013>015-024>026-033>037-042>045-212315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 700 PM EDT SUN APR 21 2002 ...SEVERE THUNDERSTORM WATCH EXPIRING... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS PORTIONS OF EASTERN KENTUCKY...SOUTHERN WEST VIRGINIA...AND WESTERN VIRGINIA. THEREFORE THE SEVERE THUNDERSTORM WATCH VALID UNTIL 7 PM THIS EVENING HAS BEEN ALLOWED TO EXPIRE.
Local storm report, Apr 21, 7:26 PM EDT, 0 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM LAMBERTVILLE NJ .50 INCH HAIL
04/21/02 HUNTERDON EVENT OCCURRED BETWEEN
0724 PM AND 0739 PM
0744 PM JACKSONVILLE OH .50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0729 PM AND 0744 PM
0737 PM NELSONVILLE OH 1.50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0722 PM AND 0737 PMLocal storm report, Apr 21, 7:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0726 PM EDT SUN APR 21 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM JACKSONVILLE OH .50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0729 PM AND 0744 PM
0737 PM NELSONVILLE OH 1.50 INCH HAIL
04/21/02 ATHENS EVENT OCCURRED BETWEEN
0722 PM AND 0737 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:34 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.